How Do I Know Which Is the Best Antidepressant?
How do I know which is the best antidepressant?
There's no single "best" antidepressant. The doctor prescribes what seems like the most appropriate antidepressant for a specific situation, set of symptoms, and health history.
That being said, a recently published meta-analysis looking at 117 clinical trials found that after 8 weeks, the most effective antidepressants were escitalopram (Lexapro), mirtazapine (Remeron), sertraline (Zoloft), and venlafaxine (Effexor). The best tolerated (meaning that people were least likely to stop due to side effects) were bupropion (Welbutrin), citalopram (Celexa), escitalopram (Lexapro), and sertraline (Zoloft).
The authors of this analysis (in the journal Lancet) conclude that escitalopram and sertraline seem to be the best choices when starting to treating depression. Citalopram is a slightly less potent form of escitalopram.
If your doctor (or your relative's doctor) prescribes something for depression and it's not escitalopram, sertraline, or citalopram, ask why. Often there's a good reason related to side effects or the particulars of a patient's case -- but it's important to understand why a particular drug was selected for you. If budget is an issue, you might ask about starting with citalopram or sertraline because they have cheaper generic versions.
Once an antidepressant is started, the dosage often needs to be adjusted over time. If the depression hasn't improved after several months on a full dose, it's usually reasonable to give a different antidepressant a trial as well. Note that it can take 4 to 6 weeks for a given antidepressant to take effect in younger people, and sometimes in the elderly the drug must be taken for 12 to 16 weeks before effects are noticed.
If you're prescribed an antidepressant, the most important thing to do is to follow up with your doctor after two months. Together, assess whether things feel different. You may need the dose adjusted upward or a different type of medication. Too often, patients start on an antidepressant but never have sufficient followed up. You're paying for this medication -- you don't want to keep using it if it isn't helping you.
It's critical to follow your doctor's orders about both taking and quitting an antidepressant. Geriatric patients are prone to quitting these drugs because they run out or don't believe they need them, which can cause withdrawal symptoms. Many drugs must be taken for several weeks before effects are noticed.
This answer did not adress depression due to IBS, or a serotonin excess in the gut causing great discomfort. I thought tricyclic drugs bypased the serontonin uptake pain the the gut. I have tried all of the SSRIs which made me vomit. I am seeing my G.P. tomorrow for help with an antidepressant for my age, which is 78. Don't tell me about exercising, or yoga. This is a seious mental health problem for women who live alone and are bereft of support. I think the symptoms are psycopsyomatic for the most part. Fear is part of the equasion. Thanks for reading this input. I live in a complex of old people, who are dragged out of here by EMT people once a week. It doesn't make for a fun life.
Hi. Everyone is different when it comes to medications, however, barring any physical limitations from your physician, exercise has been proven to improve thyroid function. This is important due to the fact that depression can stem from low thyroid activity.
The goal is changing inactivity to activity. Depending how motivated you are, you can start slow or dive in! You can get your free fitness analysis at www.eachreach.com to help get your started.
Medications have side effects...exercise doesn't, for the most part. :) Especially enjoy getting outside in the fresh air and sunshine!
Marcia Oliver MSPT, CPT
Hi...I'd suggest that you visit a psychiatrist instead of a general practitioner. A psychiatrist specializes in medication management for mental health issues such as depression. Take with you a list of the medications you have tried and the side effects. This will be very helpful in finding the right med for you.
I found out, the hard way, that my family doctor, while extremely good, did not have the expertise in mental health issues and medications. I was misdiagnosed for years and attempted suicide many times. It was only after seeing a psychiatrist that I was correctly diagnosed and put on the correct meds...it did take a bit to find the right ones...but I have been symptom free since 2002.
We wrote a couple of good posts on Shrink Rap about how a psychiatrist chooses an antidepressant, expanding on Leslie's excellent response above. -Roy http://psychiatrist-blog.blogspot.com/2007/09/how-shrink-picks-anti-depressant.html
Hi there, Marcia. I take your point about exercise, but depression and exercise is a two-way street.
Exercise can help you feel better, but sometimes you need to feel better before being capable of taking up exercise or other activities. Being told to exercise when one is incapacitated by depression can cause guilt and a sense of failure, which play back into the depression.
I feel it's necessary to work all the angles, and that medication, psychotherapy, exercise, and other activities potentiate one another. They work better together than any single one works alone.
Medications carry the risk of side effects, but the side effects of depression are even more risky. I believe it's important to do whatever it takes to get a depressed person feeling better as soon as possible, and often that means medicine.
I googled "best anti-depressant for elderly women". The expert answer here was based on 117 clinical trials over a period of eight weeks - too few, not long enough. The expert even states in a later sentence that anti-depressants can take as long as 12 - 16 weeks to take effect. Therefore an 8-week clinicl trial is useless. It does not state these were woman, nor elderly. Neither were the side effects (hematomas, stroke, falls, etc.) of anti-depressants on elderly addressed. It is not only the success of the drug but the dangers of the side effects which should have been addressed.
I am 67-years-old and have tried Cymbalta which caused a psychotic episode, Viibryd which caused horrid gastro problems and Prozac which caused severe bruising, total loss of appetite and joint pain. I do go to a psychiatrist but never has he asked to look at my medical records. Therefore, my search continues for the best, safest, anti-depressant for elderly. So far my google search has revealed that anti-depressants in the elderly slightly raises the chance of death due to side effects. I do wish an expert would participate in a serious research specific to elderly and share that information with us non-medical folks. If this note screams of frustration then blame it on my depressed state.
To suggest that a particular drug is the best for 1 group of patients is to ignore what is obvious to anyone who has any experience giving psych medications. Antidepressants for the most part are equally effective. The art is matching the side effects (there will always be some) to the patient. I teach my students to look at the patient and ask themself what side effects would be helpful to the patient. If the patient is heavy and would like to loss weight, smoker, sex life an issue, constipated, can't concentrate , can't sleep, no appetite . Put the total picture together including any other issues such anxiety and explain why you selected the drug. Unfortunately there aren 't perfect drugs and our choices are limited but we can certainly aviod making things worse by doing something silly by recommending a drug without considering the individual patient.
I have not only suffered from depression but also panic & anxiety. I went to a Geriatric psychiatrist & she ordered Zanax .25 mg three times daily. I was concerned & questioned addiction but she indicated that she was not concerned with this small dose. It has helped & I have reduced the frequency to twice a day. I am an 80 y.o. female & at my age, why should I worry as long as I am under the direction of a Dr. & I am cautious. At this stage of the game a little help to feel good about life goes a long way.
My 85yr old mother who has advanced Emphysema plus heart problems is very frail with very limited mobility and has become very depressed and weepy. Several years ago they tried Citalopram but had to stop due to side effects. Nothing else has been tried till now. She was started on Sertraline 50mgs yesterday. This morning she feels very 'odd'. Strange feelings down her right arm, nausea and lightheadedness. I'm concerned it may be the Sertraline. Amy ideas please. I would appreciate any advice.
Stay Connected With Caring.com
Get news & tips via e-mail